[ skip to content ]

ODU STUDY SAYS SCHOOL NURSES CAN PLAY KEY ROLE IN PREVENTING STEROID USE

Two Old Dominion University professors warn of the dangers of steroids, sports supplements and performance-enhancing drugs in a recent article in the Journal of School Health, and suggest that school nurses have a unique opportunity to prevent the use of these often harmful supplements.

The article, which appears in the journal's May 2006 edition, was written by Laurel Garzon and Carolyn Rutledge, associate professors of nursing, along with ODU alumni Rebecca Ewald and Teresa Meadows, who work as nurse practitioners.

"A lot of kids are using these substances and are not aware that many of them can have harmful effects," said Garzon, who serves as graduate program director of nursing at ODU.

Performance-enhancing drugs and supplements, while often used to boost athletic performance, ward off fatigue and enhance physical appearance, can also produce a variety of undesired side effects, according to the authors.

For example, the popular over-the-counter supplement creatine, known for building muscle, can cause stomach pain, nausea, diarrhea and muscle cramps. High doses of the supplement may even be linked to kidney, liver or heart problems. Another popular chemical, ephedrine, found in supplements like Metabolite, can provide energy and enhance fat burning but also can cause dizziness, headache, irregular heartbeat, stroke, seizure or even death, Garzon said.

"We have found that this is a tremendously timely issue and that students simply need to know the dangers of these substances," she noted.

The U.S. Department of Health and Human Services reports that there has been a 50 percent increase in the number of teens who have tried steroids in the past 15 years.

Garzon and Rutledge contend that school nurses have the opportunity and the ethical responsibility to educate both students and parents, many of whom may be unaware of the long-term effects of certain over-the-counter supplements, and to provide information to parent-teacher associations and school administrators.

"There is a tremendous amount of pressure on teens to perform well, and many may feel pressure from coaches or parents," Garzon noted. "The school nurse is an outlet for information and dialogue."

During a physical examination, nurses can assess the physical indications of steroid use, including hypertension, sudden increase in weight, increased acne or vocal changes, the authors suggest. Other physical symptoms nurses should look for are headache, gastrointestinal distress, change in hair, muscle cramps, nausea and vomiting, and decreased appetite.

School nurses can also talk to students to gauge changes in mood, such as increased restlessness or aggression, and to check on memory decrease and difficulty in sleeping.

Garzon and Rutledge note in the article that partnerships with key figures in a student's life - parents, teachers, coaches and athletic trainers - can also be helpful: "These partnerships can be vital in identifying at-risk adolescents, providing information, decreasing the pressures to use supplements and developing programs to combat the problem."

This article was posted on: June 9, 2006

Old Dominion University
Office of University Relations

Room 100 Koch Hall Norfolk, Virginia 23529-0018
Telephone: 757-683-3114
http://www.odu.edu/news

Old Dominion University is an equal opportunity, affirmative action institution.